Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 7, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Apr 11, 2012, 1:52 PM MDT for Otero County, New Mexico. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 11, 2012, 1:52 PM MDT (19:52 UTC)
- Expired
- Apr 11, 2012, 2:30 PM MDT
- In force
- 38 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 60 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 1981 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
557 WUUS54 KEPZ 111952 SVREPZ NMC035-112030- /O.NEW.KEPZ.SV.W.0007.120411T1952Z-120411T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 152 PM MDT WED APR 11 2012 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO... * UNTIL 230 PM MDT * AT 146 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF TIMBERON...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... TIMBERON... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH... HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW. && LAT...LON 3279 10579 3260 10553 3237 10589 3249 10606 TIME...MOT...LOC 1952Z 219DEG 19KT 3258 10585 $$ BIRD
1 follow-up statement
504 WWUS54 KEPZ 112008 SVSEPZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 208 PM MDT WED APR 11 2012 NMC035-112030- /O.CON.KEPZ.SV.W.0007.000000T0000Z-120411T2030Z/ OTERO NM- 208 PM MDT WED APR 11 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL OTERO COUNTY UNTIL 230 PM MDT... AT 154 PM MDT...A THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS WAS OVER THE DESERT LOWLANDS OF CENTRAL OTERO COUNTY. THIS STORM WAS ABOUT 10 MILES NORTHEAST OF OROGRANDE AND OVER STATE ROAD 506 EAST OF HIGHWAY 54 ON THE MCGREGGOR RANGE. THE STORM WAS MOVING NORTHEAST AT 20 MPH OVER REMOTE AREAS. NO REPORTS OF SEVERE WEATHER HAD BEEN RECEIVED...BUT RADAR CONTINUES TO SHOW THIS STORM AS SEVERE. IF THE STORM HOLDS TOGETHER...THE COMMUNITY OF TIMBERON WILL BE AFFECTED BEFORE 2:30 PM. LOCATIONS IMPACTED INCLUDE... TIMBERON... LAT...LON 3279 10579 3260 10553 3237 10589 3249 10606 TIME...MOT...LOC 2003Z 219DEG 19KT 3262 10581 $$ BIRD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 4:39 AM MDT, 9 hours 13 minutes earlier.
Area forecast discussion, Apr 11, 4:39 AM MDT, 9 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
439 AM MDT WED APR 11 2012
.SYNOPSIS...
A WINDY PATTERN BEGINS SETTING UP TODAY AND WILL LAST INTO SATURDAY
AS WINDS ALOFT BECOME STRONGER. THE LOW LEVEL MOISTURE THAT ALLOWED
SOME THUNDERSTORMS TO DEVELOP TUESDAY WILL BE MOSTLY FLUSHED OUT OF
THE AREA TODAY...THOUGH A SLIGHT CHANCE OF THUNDERSTORMS WILL
CONTINUE THIS AFTERNOON OVER OTERO AND HUDSPETH COUNTIES. WINDS WILL
BECOME BREEZY THIS AFTERNOON AND AGAIN ON THURSDAY. BY FRIDAY AND
SATURDAY AN UPPER LOW OFF THE WEST COAST WILL GRADUALLY MOVE TO OVER
ARIZONA. THIS WILL INCREASE WINDS FURTHER AND CREATE SOME BLOWING
DUST. THIS UPPER LOW WILL ALSO GIVE AREAS WEST OF DEMING A CHANCE OF
RAIN SATURDAY AND THEN MOST OF THE BORDERLAND A CHANCE OF RAIN ON
SUNDAY. AFTER ABOVE NORMAL TEMPERATURES ALL THIS WEEK...HIGH
TEMPERATURES BY SUNDAY AND MONDAY WILL COOL TO WELL BELOW
NORMAL...WITH SOME LIGHT SNOW POSSIBLE OVER THE MOUNTAINS.
&&
.DISCUSSION...
DRY WINDY PATTERN SLOWLY TAKING SHAPE AS LONG WAVE TROUGH OFF THE
WEST COAST SLOWLY MOVES EASTWARD. WV IMAGERY SHOWS SHORT WAVE THAT
EJECTED OUT OF THIS TROUGH NOW OVER CENTRAL ARIZONA WITH "DIRTY" DRY
SLOT MOVING WITH IT TOWARDS NEW MEXICO. LOW LEVEL MOISTURE WHICH
FUELED SOME THUNDERSTORMS ON TUESDAY SHOULD BE MOSTLY FLUSHED OUT AS
SHORT WAVE DEVELOPS A SOUTHWEST SURFACE WIND THIS AFTERNOON. BOTH
GFS/NAM STILL SHOW DRYLINE RIGHT NEAR OUR EASTERN CWA BORDER SO WILL
KEEP POPS IN FOR THE FAR EAST THIS AFTERNOON. WILL HAVE TO WATCH
THIS FAR EAST AREA AS MODELS SHOWING CAPE VALUES OF 400-800 J/KG.
PROG SOUNDINGS SHOW RAPID DRYING ABOVE 500MB THIS AFTERNOON AS DRY
SLOT MOVES OVERHEAD...HELPING TO FURTHER DESTABILIZE THE AREA AND
STRENGTHEN DOWNBURST WIND POTENTIAL. SOME POTENTIAL FOR THIS AREA TO
SEE HAIL AND WINDS APPROACHING SEVERE THIS AFTERNOON.
THURSDAY AND FRIDAY...DRYLINE BECOMES A DISTANT MEMORY AS INCREASING
SOUTHWEST FLOW AT THE SURFACE AND ALOFT FLUSH THE MOISTURE FURTHER
EAST. WINDS STILL IN BREEZY CATEGORY THURSDAY BUT THEN RAMP UP TO
WINDY ON FRIDAY WITH SOME BLOWING DUST. TEMPERATURES REMAINING ABOVE
NORMAL.
SATURDAY...LONG WAVE TROUGH NOW WELL ONSHORE AND CLOSING OFF INTO A
LOW OVER ARIZONA. MOISTURE WILL INCREASE AND WITH IT A CHANCE OF
SHOWERS OVER THE GILA AND FAR WESTERN LOWLANDS BY SATURDAY MORNING.
WINDS AGAIN WILL REMAIN STRONG AND NEAR ADVISORY CRITERIA...ALONG
WITH BLOWING DUST.
SUNDAY AND MONDAY...LOW MOVES OVER SOUTHEAST COLORADO SUNDAY MORNING
AND OUT INTO THE CENTRAL PLAINS MONDAY. ASSOCIATED SURFACE COLD
FRONT WILL PUSH THROUGH SATURDAY NIGHT...COOLING SUNDAY AND MONDAY
DOWN TO BELOW NORMAL. TEMPERATURE DROPS COULD BE AS MUCH AS 10
DEGREES FROM SATURDAY (AND 20 DEGREES FROM TODAY). GFS HAS BEEN
PRETTY CONSISTENT IN ROTATING STRONG VORT LOBE AROUND BOTTOM OF LOW
SATURDAY NIGHT AND SUNDAY...SO SPREAD SLIGHT CHANCE OF SHOWERS TO
REMAINDER OF AREA. SNOW LEVELS SHOULD FALL TO AROUND 7000 FEET
SUNDAY...WITH PERHAPS A MIX OF RAIN AND SNOW AS LOW AS 6000 FEET.
VORT LOBE ROTATES EAST OF AREA SUNDAY NIGHT...LEAVING MOSTLY JUST
THE MOUNTAINS WITH A CHANCE OF SHOWERS MONDAY AS SOME WRAP AROUND
MOISTURE PERSISTS OVER THE NORTHERN ZONES. LOOK FOR SNOW LEVELS TO
REMAIN AROUND 7000 FEET MONDAY.
TUESDAY AND WEDNESDAY...SHORT WAVE RIDGE MOVES OVER TUESDAY AND
GIVES TO ZONAL FLOW WEDNESDAY. CLEARING SKIES AND WARMING BACK UP IN
THIS PERIOD...WITH HIGHS BACK TO NORMAL BY WEDNESDAY.
&&
.AVIATION...VALID 11/12Z-12/12Z.
GENLY VFR TODAY WITH SCT/BKN LAYERS FL200 AND ABOVE. AFTER
18Z...SURFACE WINDS INCREASING SOUTHWEST 15-23 KTS. ALSO AFTER
18Z...SLIGHT CHANCE OF 6SM -TSRA BKN100CB TOPS 400 EAST OF A LINE
FROM ALAMOGORDO TO FORT HANCOCK...TIL 03Z.
&&
.FIRE WEATHER...
SOUTHWEST FLOW ALOFT AND AT THE SURFACE WILL BRING DRIER AIR TO THE
REGION TODAY WITH MINIMUM RH'S DROPPING TO 10-15 PERCENT LOWLANDS
AND 15-20 PERCENT AT HIGHER ELEVATIONS. A RED FLAG WARNING REMAINS
IN EFFECT THIS AFTERNOON...THOUGH WILL HAVE TO WATCH THE MOUNTAINS
AS THE MIN RH'S THERE MAY REMAIN A BIT TOO HIGH. THURSDAY INTO
SATURDAY JUST BECOME WINDIER AND DRIER. BREEZY WINDS AGAIN THURSDAY
AS MIN RH'S SINGLE DIGITS LOWLANDS AND LOWER TEENS
MOUNTAINS...PROMPTING A FIRE WEATHER WATCH. FRIDAY EVEN WINDIER WITH
BLOWING DUST AS CRITICAL FIRE CONDITIONS CONTINUING. SATURDAY WILL
REMAIN QUITE WINDY WITH BLOWING DUST. HOWEVER UPPER LOW MOVING DOWN
TO ARIZONA WILL BEGIN TO INCREASE MOISTURE A BIT...EVEN BRINGING A
CHANCE OF SHOWERS TO THE WESTERN FIRE ZONES. UPPER LOW TO NEAR FOUR
CORNERS SUNDAY...SPREADING A CHANCE OF SHOWERS TO ALL FIRE ZONES.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 87 63 83 58 81 / 0 0 0 0 0
SIERRA BLANCA 86 58 80 54 79 / 10 10 0 0 0
LAS CRUCES 85 53 79 47 78 / 0 0 0 0 0
ALAMOGORDO 84 53 79 45 76 / 0 0 0 0 0
CLOUDCROFT 62 39 60 39 59 / 10 10 0 0 0
TRUTH OR CONSEQUENCES 80 50 76 47 75 / 0 0 0 0 0
SILVER CITY 72 44 67 40 65 / 0 0 0 0 0
DEMING 82 48 78 40 75 / 0 0 0 0 0
LORDSBURG 82 48 77 42 76 / 0 0 0 0 0
WEST EL PASO METRO 85 56 82 57 80 / 0 0 0 0 0
DELL CITY 87 48 83 43 82 / 10 10 0 0 0
FORT HANCOCK 91 59 85 54 83 / 0 0 0 0 0
LOMA LINDA 81 60 74 51 72 / 0 0 0 0 0
FABENS 88 57 83 54 81 / 0 0 0 0 0
SANTA TERESA 85 53 82 48 80 / 0 0 0 0 0
WHITE SANDS HQ 84 59 79 54 79 / 0 0 0 0 0
JORNADA RANGE 82 44 79 38 78 / 0 0 0 0 0
HATCH 82 50 78 42 77 / 0 0 0 0 0
COLUMBUS 84 53 83 47 81 / 0 0 0 0 0
OROGRANDE 87 58 84 53 78 / 0 0 0 0 0
MAYHILL 70 46 68 37 65 / 10 10 0 0 0
MESCALERO 71 39 65 33 64 / 10 10 0 0 0
TIMBERON 70 43 70 39 70 / 10 10 0 0 0
WINSTON 73 40 63 37 57 / 0 0 0 0 0
HILLSBORO 75 47 73 44 71 / 0 0 0 0 0
SPACEPORT 81 51 78 45 76 / 0 0 0 0 0
LAKE ROBERTS 71 35 63 33 66 / 0 0 0 0 0
HURLEY 73 45 68 42 68 / 0 0 0 0 0
CLIFF 76 34 71 32 68 / 0 0 0 0 0
MULE CREEK 71 36 66 30 67 / 0 0 0 0 0
FAYWOOD 78 43 71 38 68 / 0 0 0 0 0
ANIMAS 79 47 78 41 74 / 0 0 0 0 0
HACHITA 82 45 82 37 78 / 0 0 0 0 0
ANTELOPE WELLS 78 45 79 40 79 / 0 0 0 0 0
CLOVERDALE 71 44 75 40 72 / 0 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS
EVENING FOR NMZ110>112.
FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR NMZ110>113.
TX...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS
EVENING FOR TXZ055.
FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR TXZ055-056.
&&
17 HEFNERHazardous weather outlook, Apr 11, 6:35 AM MDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 635 AM MDT WED APR 11 2012 NMZ401>417-TXZ418>424-121330- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 635 AM MDT WED APR 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...TODAY AND TONIGHT. SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER EASTERN HUDSPETH AND OTERO COUNTIES. AFTERNOON WINDS 15 TO 25 MPH. OTHERWISE NO HAZARDOUS WEATHER EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. BREEZY AFTERNOON ON THURSDAY. WINDY ON FRIDAY AND SATURDAY WITH AREAS OF BLOWING DUST. CHANCE OF MOUNTAIN SHOWERS SATURDAY AND REST OF AREA ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HEFNER
In the hours before
Special weather statement, Apr 11, 1:22 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 122 PM MDT WED APR 11 2012 NMZ412>414-417-112000- CENTRAL TULAROSA BASIN NM-OTERO MESA NM-SOUTHERN TULAROSA BASIN NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM- 122 PM MDT WED APR 11 2012 ...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 200 PM MDT... AT 116 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF OROGRANDE...MOVING NORTH AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TIMBERON... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HARDIMAN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 2:33 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 42 min |
| Apr 11, 3:14 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 46 min |
| Apr 11, 4:00 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 45 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.